Alert archive / Montana / Special Weather Statements in 2013

Special Weather Statement, NWS Missoula, MT

August 12, 2013Deer Lodge County, Montana

NWS Missoula, MT issued this special weather statement at Aug 12, 2013, 5:21 PM MDT for Deer Lodge County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2013, 5:21 PM MDT (23:21 UTC)
Expired
Aug 12, 2013, 6:00 PM MDT
In force
39 min
Issued by
NWS Missoula, MT

County Deer Lodge County, MT

The radar

The Missoula radar (KMSX), 130 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.4 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2013-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2013-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-371 J/kg
Mixed-layer LCL
2360 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

453 
WWUS85 KMSO 122321
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
521 PM MDT MON AUG 12 2013

MTZ006-007-130000-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
521 PM MDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RAVALLI...SOUTHERN
GRANITE AND SOUTHWESTERN DEER LODGE COUNTIES UNTIL 600 PM MDT...

AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTH OF WISDOM...OR 33 MILES SOUTHWEST
OF ANACONDA...MOVING NORTH AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OFEXTREME EASTERN RAVALLI...EXTREME SOUTHWESTERN DEER LODGE AND
SOUTHERN GRANITE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4580 11344 4593 11351 4588 11353 4585 11359
      4585 11361 4614 11372 4620 11333 4581 11334
TIME...MOT...LOC 2321Z 174DEG 24KT 4590 11348

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 12, 2:32 PM MDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 12, 2:32 PM MDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
232 PM MDT Mon Aug 12 2013

...Near Record Maximum Temperatures on Thursday...

.DISCUSSION...Thunderstorms have begun to form across southwest
Montana/Lemhi Co. Idaho as well as along the Continental Divide
this afternoon. The coverage of storms is expected to increase through
the evening. Potential for gusty winds, heavy rain and lightning
will be the main threats, although a few storms could strengthen
enough to produce some small hail as well. The greatest likelihood
of strong storms will again be across northwest Montana this
evening. Tuesday will yet again bring a chance of thunderstorms.
The main focus appears to be more for western Montana. Smoke will
continue to infiltrate into southwest Montana as southwest flow
aloft brings smoke from southwest Idaho into the region.

A ridge of high pressure will build back over the Northern Rockies
for the latter part of the week. This ridge of high pressure will
draw in a very warm airmass, which could cause temperatures to
approach and break record temperatures. The smoke associated with
the large fires across central Idaho is anticipated to be drawn up
into Lemhi county and southern Bitterroot valley into the Butte
region.

The models are indicating that the ridge will be knocked down on
Saturday by a weak cold front. This front will cause gusty
westerly winds and a slight cooling of airmass. This breaking down
of the ridge could cause critical fire weather conditions.
Moisture will be fairly limited so shower and thunderstorm
activity should be minimal.

The ridge of high pressure will build back over the region for at
least the first part of nest week causing a warming and drying trend.

&&

.AVIATION...Smoke and thunderstorms will be the main aviation impacts
today. Wildfire smoke has potential to affect any area terminal today,
but KMSO and any small terminals in the Bitterroot Valley or
central Idaho are most likely to have significant impacts.
Thunderstorms have begun to form and are most likely to impact
KBTM and KSMN between 12/2000z and 13/000z. KGPI and KMSO will
have the highest likelihood of a thunderstorms between 12/2300z
and 13/0200z. Thunderstorm activity is expected to decrease after
13/0300z. The main threats with thunderstorms will be gusty winds,
heavy rain, and lightning. Another round of thunderstorms is
anticipated for Tuesday afternoon.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING until 8 PM MDT this evening Bitterroot/Sapphire
     Mountains...Butte/Blackfoot Region.

ID...RED FLAG WARNING until 8 PM MDT /7 PM PDT/ this evening Eastern
     Lemhi County...Southern Clearwater Mountains...Western
     Lemhi County.

&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

In the hours before

Special weather statement, Aug 12, 5:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
521 PM MDT MON AUG 12 2013

MTZ006-007-130000-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
521 PM MDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RAVALLI...SOUTHERN
GRANITE AND SOUTHWESTERN DEER LODGE COUNTIES UNTIL 600 PM MDT...

AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTH OF WISDOM...OR 33 MILES SOUTHWEST
OF ANACONDA...MOVING NORTH AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OFEXTREME EASTERN RAVALLI...EXTREME SOUTHWESTERN DEER LODGE AND
SOUTHERN GRANITE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4580 11344 4593 11351 4588 11353 4585 11359
      4585 11361 4614 11372 4620 11333 4581 11334
TIME...MOT...LOC 2321Z 174DEG 24KT 4590 11348

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:16 PM MDTSpecial Weather StatementMSOPowell44 min
Aug 11, 6:24 PM MDTSpecial Weather StatementMSOSanders51 min
Aug 11, 7:14 PM MDTSpecial Weather StatementMSOSanders46 min
Aug 11, 11:33 PM MDTSpecial Weather StatementMSOMineral, Sanders57 min
Aug 11, 11:58 PM MDTSevere Thunderstorm WarningMSOSanders47 min
Aug 12, 3:51 AM MDTRed Flag WarningMSOBeaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more16 hr
Aug 12, 5:31 PM MDTSpecial Weather StatementMSOMissoula44 min

Nearby

Special Weather Statements in Montana, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.